Back in June when I began chemo I did an internet search on "Diabetes and Chemotherapy." With all that is out there on the web, I was dismayed to discover only a handful of hits and only one article of substance. The article called the situation "Co-morbidities" and discussed neuropathy (pain in the feet & legs.) Some diabetics get this after having diabetes for years. The article said that chemotherapy can cause this to occur as well. That sums up all that the entire world has published on the subject.
The Diabetes Learning Center had little more to offer. They are aware that the steroids given as part of the chemo throw a diabetic's control helter skelter. With their help, I've been testing my blood sugars every two hours. During the first 8-9 days after a chemo treatment, I also adjust my insulin to carbohydrates ratios. I take almost twice as much insulin with meals/snacks as I usually do. I switch the ratios on my pump back when I start getting low blood sugars, which occur about day nine.
I've been putting the data from my pump into a program. It shows charts and keeps track of how things are going. It looks pretty fancy. There really needs to be a handbook out there for us, though. Surely I'm not the only diabetic (Type I-Juvenile Diabetes) going through chemo. Or am I??? It would include things like how to eat prunes and roughage between episodes of nausea and how much insulin to give for each one. (They're about 5 carbs a piece, but make sure it stays down before administering insulin.) How long to wait for the food to stay down before giving insulin. How to do finger prick tests in your sleep and doing them without gagging at the sight of blood. Knowing if you're racing to the restroom because your blood sugars are high or because you have a urinary tract infection (again.)
Other notes I'd make in general:
*you will lose your hair on your head, maybe not anywhere else.
*You will be nauseous and even throw up a lot, but you will gain weight due to the steroids.
*Take your anti-nausea pills EVERY day, even when you feel great.
*You will be cranky, so go live on a desert island away from all annoying persons.
*Your hair actually cooled your head off way back when, now that it's gone, your scalp will be hot and it will cause anything that it lays on to get hot, too.
*Don't believe it when others say you don't have to shave your legs for the duration of chemo... (I shave the quills off every other day.)
*Acquire a collection of light, preferably funny, movies and books - you'll need these for those sleepless nights (unless you're taking the anti-nausea drugs that knock you out, you will NOT be able to sleep)
Beep beep beep - my pump says it's time to check my blood sugars again. Of course, it's 1:27 am, so what else would I be doing?
Finally Friday - It's been one of those weeks...
54 minutes ago